Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS St. Louis, MO

July 18, 2003Lincoln County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 3:25 PM CDT for Lincoln County, Saint Charles County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 3:25 PM CDT (20:25 UTC)
Expired
Jul 18, 2003, 4:15 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182025
SVRLSX
MOC113-183-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 415 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES WEST OF ELSBERRY.  A SECOND STORM 
  WAS ABOUT 5 MILES SOUTHWEST OF ELSBERRY.  BOTH OF THESE STORMS
  WERE MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELSBERRY
  MOSCOW MILLS
  WINFIELD
  ST. PAUL
  LAKE ST. LOUIS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3923 9082 3922 9111 3876 9089 3884 9059

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUL 18 2003

.DISCUSSION...
THE MAIN CHALLENGE FOR THIS FORECAST IS TIMING THE END OF
PRECIPITATION AND QPF FOR TONIGHT.  UNFORTUNATELY THE SOLUTION ISNT
INTUITIVELY OBVIOUS...  THE SHOWERS AND THUNDERSTORMS HAVE BEEN
GOING STRONG OVER CENTRAL AND EASTERN PORTIONS OF OUR CWFA ALL DAY
AND HAVE BECOME ELEVATED THIS AFTERNOON.  PRECIP APPEARS TO BE
FEEDING OFF THE WARM ADVECTION WHICH ALL THE MODELS ARE SHOWING OVER
OUR AREA.  I AM NOT AT ALL CONVINCED THAT THIS PRECIPITATION WILL
END EARLY THIS EVENING AS BOTH THE GFS AND THE ETA ARE SUGGESTING.
MY ORIGINAL THOUGHTS WERE TO KEEP A LOW CHANCE POP GOING IN SOUTHERN
ZONES...BUT I WILL HOLD OFF WITH MY FINAL ANSWER TO THIS QUESTION
TIL FORECAST TIME AND CALL AN AUDIBLE.  WILL PROBABLY JUST INCLUDE
LOW CHANCE POPS EVERYWHERE THIS EVENING...EXCEPT WHERE ITS ALREADY
RAINING WHERE ILL JACK THE POPS UP TO THE LIKELY CATEGORY. AFTER
MIDNIGHT THE WARM ADVECTION SHOULD SHIFT FURTHER SOUTH AND WEST...SO
WILL GO WITH THE ORIGINAL PLAN OF A DRY EARLY MORNING TOMORROW.

BOTH THE GFS AND THE ETA ARE PRETTY CONSISTENT WITH SHOWING A DRY
SATURDAY...NEWEST GUIDANCE HAS COME IN ABOUT A CATEGORY COOLER FOR
TOMORROW AND HAVE ADJUSTED TEMPERATURES ACCORDINGLY.  SUNDAY WELL
GET BACK INTO RETURN FLOW AND A CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS SEEMS TO BE IN ORDER AHEAD OF THE NEXT COLD FRONT.

THE GFS IS STICKING TO ITS STORY OF FROPA ON MONDAY.  HAVE UPPED
POPS TO MID AND HIGH CHANCE FOR MONDAY ACCORDINGLY.  THE REMAINDER
OF THE FORECAST LOOKS DRY AND MILD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

CARNEY
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 9 hours 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

In the hours before

Local storm report, Jul 18, 11:08 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1108 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    ELSAH                     IL   WIND DAMAGE
07/18/03   JERSEY                         TREES AND POWER LINES
                                          DOWNED ALONG RT 100.
                                          REPORTED BY JERSEY COUNTY
                                          SHERIFFS DEPARTMENT.

0930 AM    GRAFTON                   IL   WIND DAMAGE
07/18/03   JERSEY                         TREES AND POWER LINES
                                          DOWN ON POWERLINE ROAD.
                                          REPORTED BY JERSEY COUNTY
                                          SHERIFFS DEPARTMENT.

0930 AM    BELLTREES                 IL   WIND DAMAGE
07/18/03   JERSEY                         TREES ADN POWER LINES
                                          DOWN. REPORTED BY JERSEY
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

1010 AM    HIGH RIDGE                MO   WIND DAMAGE
07/18/03   JEFFERSON                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          DEPARTMENT.

1010 AM    ARNOLD                    MO   WIND DAMAGE
07/18/03   JEFFERSON                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          DEPARTMENT.

1010 AM    HOUSE SPRINGS             MO   WIND DAMAGE
07/18/03   JEFFERSON                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          DEPARTMENT.

1015 AM    TRENTON                   IL   WIND DAMAGE
07/18/03   CLINTON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED ALL AROUND
                                          THE TRENTON AREA. TIME
                                          APPROXIMATE. REPORTED BY
                                          CLINTON COUNTY SHERIFFS
                                          DEPARTMENT.

1030 AM    TILDEN                    IL   WIND DAMAGE
07/18/03   RANDOLPH                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY RANDOLPH
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

1030 AM    CHESTER                   IL   WIND DAMAGE
07/18/03   RANDOLPH                       POWER LINES DOWNED.
                                          REPORTED BY RANDOLPH
                                          COUNTY SHERIFFS
                                          DEPARTMENT.
Local storm report, Jul 18, 11:15 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 AM    QUINCY                    IL   WIND DAMAGE
07/18/03   ADAMS                          TREES AND POWER LINES
                                          DOWNED AT 14TH AND MAIN.
                                          REPORTED BY ADAMS COUNTY
                                          SHERIFFS DEPARTMENT.

0852 AM    GOLDEN                    IL   WIND DAMAGE
07/18/03   ADAMS                          TREES ADN POWER LINES
                                          DOWNED. REPORTED BY ADAMS
                                          COUNTY SHERIFFS
                                          DEPARTMENT.
Local storm report, Jul 18, 11:36 AM CDT, 3 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 AM    1N RAMSEY                 IL   WIND DAMAGE
07/18/03   FAYETTE                        TREES DOWNED. ROOF OF
                                          BARN BLOWN OFF.REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTERS.

0725 AM    MT STERLING               IL   WIND DAMAGE
07/18/03   BROWN                          TREES DOWNED. POWER LINES
                                          DOWNED.

0742 AM    QUINCY                    IL   WIND DAMAGE
07/18/03   ADAMS                          TREES AND POWER LINES
                                          DOWNED AT 14TH AND MAIN.
                                          REPORTED BY ADAMS COUNTY
                                          SHERIFFS DEPARTMENT.

0745 AM    WORDEN                    IL   WIND DAMAGE
07/18/03   MADISON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED. FROM COUNTY
                                          SHERIFF

0852 AM    GOLDEN                    IL   WIND DAMAGE
07/18/03   ADAMS                          TREES ADN POWER LINES
                                          DOWNED. REPORTED BY ADAMS
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0855 AM    PITTSFIELD                IL   WIND DAMAGE
07/18/03   PIKE                           1 FOOT TREE LIMBS DOWN.
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS. TIME
                                          APPROXIMATE.

0925 AM    ST. CHARLES               MO   70 MPH WIND GUST
07/18/03   ST CHARLES                     54 KNOT WIND GUST FROM
                                          SMARTT FIELD

0930 AM    ELSAH                     IL   WIND DAMAGE
07/18/03   JERSEY                         TREES AND POWER LINES
                                          DOWNED ALONG RT 100.
                                          REPORTED BY JERSEY COUNTY
                                          SHERIFFS DEPARTMENT.

0930 AM    GRAFTON                   IL   WIND DAMAGE
07/18/03   JERSEY                         TREES AND POWER LINES
                                          DOWN ON POWERLINE ROAD.
                                          REPORTED BY JERSEY COUNTY
                                          SHERIFFS DEPARTMENT.

0930 AM    BELLTREES                 IL   WIND DAMAGE
07/18/03   JERSEY                         TREES ADN POWER LINES
                                          DOWN. REPORTED BY JERSEY
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0940 AM    OFALLON                  MO   60 MPH WIND GUST
07/18/03   ST CHARLES                     AND 1/4 INCH HAIL FROM A
                                          STORM SPOTTER.

0955 AM    FLORISSANT                MO   WIND DAMAGE
07/18/03   ST LOUIS                       POWER LINES DOWNED.
                                          REPORTED BY ST LOUIS
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

0955 AM    BELLEVILLE                IL   WIND DAMAGE
07/18/03   ST. CLAIR                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY ST.
                                          CLAIR COUNTY SHERIFFS
                                          DEPARTMENT.

1000 AM    GODFREY                   IL   WIND DAMAGE
07/18/03   MADISON                        TREES DOWNED. FROM
                                          SHERIFF DEPT.

1000 AM    MITCHELL                  IL   WIND DAMAGE
07/18/03   MADISON                        POWER LINES DOWNED. FROM
                                          SHERIFF DEPT.

1000 AM                              MO   WIND DAMAGE
07/18/03   ST LOUIS CITY                  TREES LIMBS DOWN IN
                                          FOREST PARK. LOCALIZED
                                          FLOODING ON HIGHWAY 40.
                                          REPORTED BY POLICE.

1002 AM    KIRKWOOD                  MO   WIND DAMAGE
07/18/03   ST LOUIS                       TREES DOWNED. STREET
                                          FLOODING. REPORTED BY ST
                                          LOUIS COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

1010 AM    HIGH RIDGE                MO   WIND DAMAGE
07/18/03   JEFFERSON                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          DEPARTMENT.

1010 AM    ARNOLD                    MO   WIND DAMAGE
07/18/03   JEFFERSON                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          DEPARTMENT.

1010 AM    HOUSE SPRINGS             MO   WIND DAMAGE
07/18/03   JEFFERSON                      TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          DEPARTMENT.

1015 AM    TRENTON                   IL   WIND DAMAGE
07/18/03   CLINTON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED ALL AROUND
                                          THE TRENTON AREA. TIME
                                          APPROXIMATE. REPORTED BY
                                          CLINTON COUNTY SHERIFFS
                                          DEPARTMENT.

1030 AM    TILDEN                    IL   WIND DAMAGE
07/18/03   RANDOLPH                       NUMEROUS TREES AND POWER
                                          LINES DOWNED. REPORTED BY
                                          RANDOLPH COUNTY SHERIFFS
                                          DEPARTMENT.

1030 AM    CHESTER                   IL   WIND DAMAGE
07/18/03   RANDOLPH                       POWER LINES DOWNED.
                                          REPORTED BY RANDOLPH
                                          COUNTY SHERIFFS
                                          DEPARTMENT.
Special weather statement, Jul 18, 12:10 PM CDT, 3 hours 15 minutes before
ILC005-027-051-119-121-133-157-163-189-MOC071-099-183-186-189-219-
510-181730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 758 IS NO LONGER IN EFFECT FOR
PARTS OF EAST CENTRAL MISSOURI AND SOUTHERN ILLINOIS.  THE FOLLOWING
COUNTIES HAVE BEEN CLEARED FROM THE WATCH...

IN MISSOURI...
WARREN...ST CHARLES...ST LOUIS...ST LOUIS CITY...FRANKLIN...
JEFFERSON...AND STE GENEVIEVE.

IN ILLINOIS...
MADISON...BOND...FAYETTE...ST CLAIR...CLINTON...MARION...
MONROE...WASHINGTON...AND RANDOLPH.

THIS CANCELLATION MEANS THAT THE CITIES OF ST CHARLES....UNION...
EDWARDSVILLE...BELLEVILLE...VANDALIA...AND SALEM ARE NO LONGER IN
THE WATCH.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF
SOUTHEAST MISSOURI UNTIL 3 PM.

TRUETT
Local storm report, Jul 18, 1:36 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
136 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    EUREKA                    MO   WIND DAMAGE
07/09/03   ST LOUIS                       TREE DOWN ACROSS THE ROAD
                                          BY THE PRISON. REPORTED
                                          BY POLICE.
Special weather statement, Jul 18, 1:45 PM CDT, 1 hour 40 minutes before
MOC055-093-123-179-187-221-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 758 IS NO LONGER IN EFFECT FOR
PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.  THE
FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH...

CRAWFORD...WASHINGTON...ST FRANCOIS...REYNOLDS...IRON...AND
MADISON.

THIS ALSO MEANS THAT THE WATCH IS NO LONGER IN EFFECT FOR THE CITIES
OF POTOSI...STEELVILLE...IRONTON...FREDRICKTOWN...AND FARMINGTON.

WHILE THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED...
THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTHEAST MISSOURI LATER THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS.  AND...A FEW OF THESE
STORMS MAY BECOME SEVERE.  PEOPLE THROUGHOUT SOUTHEAST MISSOURI
SHOULD MONITOR WEATHER DEVELOPMENTS LATER THIS AFTERNOON AND INTO
THE EVENING HOURS.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:14 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis46 min
Jul 18, 9:41 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis49 min
Jul 18, 3:12 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington48 min
Jul 18, 3:42 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois48 min
Jul 18, 4:26 PM CDTFlash Flood WarningLSXLincoln3 hr
Jul 18, 5:40 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington50 min
Jul 18, 6:30 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.